Shaking chills are just what they sound like – literally shaking because you are very cold.
What causes shaking chills or rigors?
The shaking chills are sometimes referred to as rigors. They are kind of like shivering when you have an infection and fever, but much more intense. Teens usually get shaking chills from very bad infections, some drugs, and sometimes during blood transfusions. If you read the section on Fever, you will learn what causes your body to have a fever. Essentially, when your body senses a foreign substance – germs, drugs, someone else’s blood – it responds by increasing your body temperature, so it can fight off the perceived intruder. When your body temperature rises, the surface air feels cold and you begin to shiver. Sometimes the shivers are very intense and become shaking chills or rigors. One common anti-fungal medicine that often causes rigors is amphotericin (or sometimes referred to as ampho-terrible!). If this happens to you, your medical team may be able to switch you to a different type of amphotericin called liposomal amphotericin. You may also have the shaking chills when getting a blood transfusion. Even though the white blood cells (which often cause a reaction) have been filtered out of donated blood, a few remaining cells may cause you to have this reaction. Many teens describe this as one of the most frightening side effects of treatment. If you have this reaction, you will start feeling very cold. Soon, despite all efforts to get warm, you may begin shaking uncontrollably. The first time it happens you may think you are having some kind of seizure. Very scary! After a while, the chills and shaking will subside and you will feel very warm. Off come the blankets and heating pads and out come the cool washcloths! Read more about this in the Fever section.
What should I do?
The first thing you need to do is let someone know what is happening. Your nurse will assure you that it will soon pass and is not serious. Next, try to relax. The experience will be less jarring if you’re not all tensed up. Try to breath deeply and focus on it passing – it will, trust us. Then, you need to get warm. Have someone pile on the blankets, especially around your arms and legs. Heating pads also work well. Some teens say it helps if another person holds them very close to absorb some of the shaking. When the chills stop, you may be really, really hot. Remove the heating pads and ask someone to put cool wash clothes on your forehead and neck. If you have the shaking chills, record all the details in your journal or notebook: when did it happen, what were you taking, how long did it last, what helped you feel better. Keeping good notes like this will help your medical team find ways to prevent it from happening again. There are often medications that can be given before transfusions and certain drugs to help prevent the shaking chills or rigors.